Alabama, 2019

Flash Flood in Alabama, August 3, 2019

August 3, 2019 · NWS HUN · 1 event in 1 county or zone

Scattered thunderstorms produced intense rainfall rates in a short period of time. This resulted in one inch rainfall amounts in 20 minutes or less in spots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Scattered thunderstorms produced intense rainfall rates in a short period of time. This resulted in one inch rainfall amounts in 20 minutes or less in spots. One location reported flash flooding in Lauderdale County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 3, 2:19 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 3, 2:19 PM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
319 PM CDT Sat Aug 3 2019

.NEAR TERM...(Tonight)
Issued at 319 PM CDT Sat Aug 3 2019

Scattered showers and thunderstorms continue to develop and push off
slowly to the west this afternoon. Most of the activity currently is
primarily west of I-65. This is all being driven by forcing from a
upper low that is currently over southeastern Alabama slowly edging
northward. Additional convergence extends into northwestern Alabama.
High PWATS around 2.00 inches and light winds aloft should promote
the threat of locally heavy rainfall and isolated flash flooding.
Frequent lightning and gusty winds up to 50 mph are possible, mainly
in northwestern Alabama.

Expect shower and thunderstorm activity to increase east of I-65 the
rest of the afternoon and continue further west, before becoming
more scattered this evening. Similar threats are expected overnight
with stronger storms. Lows in the upper 60s to lower 70s look likely
again tonight. With light winds and two days of consecutive rainfall,
areas of fog look reasonable after midnight.

.SHORT TERM...(Sunday through Monday)
Issued at 319 PM CDT Sat Aug 3 2019

Sunday looks even wetter, as another shortwave moves through northwest
flow into the Tennessee Valley and the upper low continues to move
and merge with that forcing over northern Alabama and Georgia.
Similar threats are expected with thunderstorms on Sunday. A flooding
threat will be a bit more prevalent maybe on Sunday, given recent
locally heavy rainfall in spots. Cooler temperatures are expected
with highs only reaching the lower to mid 80s primarily.

Models push the majority of this forcing into southern Alabama/Georgia
on Monday. It should be warmer due to less precipitation coverage,
with highs reaching 90 or 91 degrees in spots. However, isolated to
scattered showers and thunderstorms will remain possible near the
departing surface boundary moving into central/southern Alabama.

.LONG TERM...(Monday night through Friday)
Issued at 319 PM CDT Sat Aug 3 2019

A drier pattern remains in place Monday night into Tuesday, as we
get a break from rainfall and a surface high builds briefly over the
area. It will be warmer thought too with highs in climbing back into
the lower 90s.

The middle to end of next week continues to look more unsettled
and humid again, as additional energy aloft moves back into the area.
Isolated to scattered thunderstorms return to the forecast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1235 PM CDT Sat Aug 3 2019

Showers are developing near the KHSV terminal at this time. Radar
trends are weakening this activity so just kept a VCSH in predominantly
after 18Z. However, believe a better chance of -TSRA directly
impacting the KHSV terminal will exist between 18Z and 22Z, so have
a tempo in during that period. Expect this tempo window to be a bit
later at KMSL, between 22Z and 02Z. During these periods VSBYS and
CIGS could lower to at least MVFR criteria or lower. For now kept
MVFR in terminals. Expect VFR conditions to return both terminals
after 03Z. Fog is expected after 09Z, so included MVFR CIGS at both
terminals. Guidance hints lower than that at KHSV, but will hold off
for now lowering VSBYS further.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...KTW
SHORT TERM...KTW
LONG TERM...KTW
AVIATION...KTW

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 3, 1:49 PM CST, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
249 PM CDT Sat Aug 3 2019

ALZ001>010-016-TNZ076-096-097-041230-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
249 PM CDT Sat Aug 3 2019

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Showers and thunderstorms will continue this afternoon before
becoming scattered tonight. A few stronger storms could produce
gusty winds up to 50 mph and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Numerous thunderstorms are expected on Sunday. The stronger storms
will again be capable of brief heavy downpours, small hail, and gusty
winds.

Isolated to scattered showers and thunderstorms are expected Monday
and again towards the middle to end next week.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

KTW

In the hours before

Special weather statement, Aug 3, 12:42 PM CST, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Huntsville AL
142 PM CDT Sat Aug 3 2019

ALZ005-031930-
Limestone AL-
142 PM CDT Sat Aug 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LIMESTONE COUNTY UNTIL
230 PM CDT...

At 142 PM CDT, Doppler radar was tracking a strong thunderstorm over
Athens. This storm was nearly stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Athens, Tanner, French Mill and Belle Mina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3479 8680 3464 8689 3469 8711 3470 8712
      3484 8707
TIME...MOT...LOC 1842Z 176DEG 2KT 3480 8698
Special weather statement, Aug 3, 12:51 PM CST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Huntsville AL
151 PM CDT Sat Aug 3 2019

ALZ016-031930-
Cullman AL-
151 PM CDT Sat Aug 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN COUNTY UNTIL 230 PM
CDT...

At 151 PM CDT, Doppler radar was tracking a strong thunderstorm over
Good Hope and Cullman, moving southwest at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Cullman, Hanceville, Good Hope, Holly Pond, Dodge City, Baldwin,
Vinemont, Baileyton, West Point and Garden City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3389 8701 3389 8704 3394 8711 3396 8711
      3397 8714 3400 8714 3399 8711 3415 8711
      3431 8708 3423 8652 3409 8666 3408 8670
      3406 8669 3406 8671 3404 8670 3397 8677
      3391 8692 3387 8693 3386 8699
TIME...MOT...LOC 1851Z 030DEG 12KT 3409 8687
Special weather statement, Aug 3, 1:14 PM CST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Huntsville AL
214 PM CDT Sat Aug 3 2019

ALZ004-005-007-032000-
Lawrence AL-Morgan AL-Limestone AL-
214 PM CDT Sat Aug 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LIMESTONE...
NORTHWESTERN MORGAN AND NORTHEASTERN LAWRENCE COUNTIES UNTIL 300 PM
CDT...

At 214 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tanner, or 8 miles southwest of Athens, moving southwest at 5 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Decatur, Trinity, Hillsboro, Coxey, Chalybeate Springs, Caddo,
Wheeler and Ripley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3463 8693 3451 8721 3477 8733 3478 8733
      3475 8729 3475 8727 3476 8726 3478 8728
      3481 8723 3483 8708
TIME...MOT...LOC 1914Z 065DEG 6KT 3473 8709
Special weather statement, Aug 3, 1:24 PM CST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Huntsville AL
224 PM CDT Sat Aug 3 2019

ALZ016-032015-
Cullman AL-
224 PM CDT Sat Aug 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CULLMAN COUNTY UNTIL
315 PM CDT...

At 224 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Nesmith, or 10 miles southwest of Cullman, moving
west at 15 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Dodge City, Crane Hill, Wilburn, Logan, Bremen and Smith Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

If on or near Smith Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3390 8710 3391 8708 3394 8711 3396 8711
      3397 8714 3399 8715 3399 8711 3420 8711
      3416 8696 3401 8680 3389 8707
TIME...MOT...LOC 1924Z 099DEG 11KT 3411 8701
Special weather statement, Aug 3, 3:10 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Huntsville AL
410 PM CDT Sat Aug 3 2019

ALZ008-032200-
Marshall AL-
410 PM CDT Sat Aug 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL COUNTY
UNTIL 500 PM CDT...

At 409 PM CDT, Doppler radar was tracking a strong thunderstorm over
Boaz, moving southwest at 5 mph.

Winds in excess of 30 mph and heavy rainfall will be possible with
this storm.

Locations impacted include...
Albertville, Boaz, Douglas, McVille, High Point, Horton, Hustleville,
Rabbit Town and Hyatt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3422 8642 3432 8615 3427 8610 3419 8610
      3418 8619 3410 8630
TIME...MOT...LOC 2109Z 051DEG 6KT 3422 8617

JMS
Special weather statement, Aug 3, 3:22 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Huntsville AL
422 PM CDT Sat Aug 3 2019

ALZ001-002-032215-
Lauderdale AL-Colbert AL-
422 PM CDT Sat Aug 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAUDERDALE AND EAST
CENTRAL COLBERT COUNTIES UNTIL 515 PM CDT...

At 422 PM CDT, Doppler radar was tracking a strong thunderstorm near
Florence. This storm was nearly stationary.

Winds in excess of 30 mph and heavy rainfall will be possible with
this storm.

Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Killen, St. Florian,
Underwood-Petersville, Center Star, Northwest Alabama Regional
Airport and Zip City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3494 8786 3501 8763 3500 8753 3480 8742
      3480 8743 3478 8743 3470 8765
TIME...MOT...LOC 2122Z 138DEG 3KT 3479 8761

JMS

The radar

The Columbus AFB radar (KGWX), 127 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lauderdale

When
August 3, 3:54 PM CST to 9:00 PM CST
Where
Lauderdale County, 1.38 mi N of Jacksonburg to 1.4 mi N of Jacksonburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.900, -87.670

An Emergency Manager reported a foot of standing water on Highway 17.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851662.